Home Print this page Email this page Small font sizeDefault font sizeIncrease font size
Users Online: 1160

 

Home  | About Us | Editors | Search | Ahead Of Print | Current Issue | Archives | Submit Article | Instructions | Subscribe | Contacts | Login 
     


 
 
Table of Contents
CASE REPORT
Year : 2012  |  Volume : 2  |  Issue : 1  |  Page : 44-45

Stevens-Johnson syndrome induced by sodium valproate monotherapy


1 Department of Dermatology, Shri Dharamasthala Manjunatheshwara College of Medical Sciences and Hospital, Sattur, Dharwad - 580 009, India
2 Department of ENT, Shri Dharamasthala Manjunatheshwara College of Medical Sciences and Hospital, Sattur, Dharwad - 580 009, India

Date of Web Publication11-Apr-2012

Correspondence Address:
K N Naveen
Department of Dermatology, Shri Dharamasthala Manjunatheshwara College of Medical Sciences and Hospital, Sattur, Dharwad - 580 009
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-5151.94904

Rights and Permissions
   Abstract 

A case of Stevens-Johnson syndrome following treatment with sodium valproate is presented here. A 20-year-old male was put on sodium valproate monotherapy for the migraine, with generalized epilepsy. He developed vesicles and bullae in the oral and nasal mucosa with conjunctivitis, after 10 days of treatment. The lesions resolved after treating with systemic steroids. This case has been presented because Stevens-Johnson syndrome with sodium valproate monotherapy has been very rarely reported.

Keywords: Side effect, Stevens-Johnson syndrome, valproate


How to cite this article:
Naveen K N, Arunkumar J S, Hanumanthayya K, Pai V V. Stevens-Johnson syndrome induced by sodium valproate monotherapy. Int J Crit Illn Inj Sci 2012;2:44-5

How to cite this URL:
Naveen K N, Arunkumar J S, Hanumanthayya K, Pai V V. Stevens-Johnson syndrome induced by sodium valproate monotherapy. Int J Crit Illn Inj Sci [serial online] 2012 [cited 2020 Jul 14];2:44-5. Available from: http://www.ijciis.org/text.asp?2012/2/1/44/94904


   Introduction Top


Sodium valproate is a broad-spectrum antiepileptic that has proven efficacy against all seizure types, which makes it a useful antiepileptic when the exact seizure classification is unknown or multiple seizure-types exists. [1] The aromatic antiepileptics, namely, phenytoin, carbamazepine, phenobarbitone, and primidone can cause hypersensitivity reactions. [2] For example, carbamazepine can cause pruritic and erythematous rashes, urticaria, photosensitivity reactions, exfoliative dermatitis, alopecia, diaphoresis, erythema multiforme,  Stevens-Johnson syndrome More Details (SJS), and Toxic epidermal necrolysis (TEN). [3] In such a case carbamazepine is discontinued and nonaromatic antiepileptics like sodium valproate or a benzodiazepine is usually recommended as an alternative therapy. [1] The common side effects of valproate include anorexia, nausea, vomiting, sedation, ataxia, tremor, alopecia, stimulation of appetite, elevation of hepatic transaminases, and rarely fulminant hepatitis. [4] Stevens-Johnson syndrome is rarely reported with it. [5] In most of the reported cases of SJS due to valproate, it has been found when it is given with other drugs. [5],[6],[7] SJS due to valproate monotherapy is rarely reported.

We present a case of Stevens-Johnson syndrome due to valproate monotherapy.


   Case Report Top


A 20-old-medical student had a past medical history of migraine and generalized seizures, with postictal visual and auditory hallucinations, for which sodium valproate 900 mg was prescribed. His baseline investigations, such as, liver function and complete hemogram were within normal limits. After seven days he developed fever with myalgia, followed by lesions in the oral cavity two days later. He also had difficulty in swallowing. On examination there were erosions in the oral and nasal mucosa [Figure 1]. Conjunctivitis was present. Tzank smear was negative. There were hemorrhagic crusts on his lips [Figure 2]. There were no skin lesions. No genital or anal involvement. No arthritic features. His complete hemogram, liver function tests, and chest X-ray, were within normal limits. His HIV and HbsAg status were negative. Sodium valproate was withdrawn and he was started on systemic steroids and antihistaminics. The lesions resolved within a few days.
Figure 1: Mucosal erosions

Click here to view
Figure 2: Hemorrhagic crusts on lips

Click here to view



   Discussion Top


The Stevens-Johnson syndrome and Toxic epidermal necrolysis are rarely reported side effects of valproate. [5],[6],[7],[8] Rzany et al, in a case control study on the risk of SJS and TEN with various anti-epileptic agents, reported the univariate relative risk as, 120 for carbamazepine, 91 for phenytoin, 57 for Phenobarbital, 25 for lamotrigine, and 24 for valproate within the first eight weeks of therapy. The association of SJS with valproate was confounded by concomitant short-term therapy with other casual drugs in many studies. [9] Roujeau et al, conducted a case control study to quantify the risks associated with the use of specific drugs. Drug use before the onset of disease was compared in 245 people who were hospitalized because of TEN or SJS and 1147 patients hospitalized for other reasons. The crude relative risk for SJS or TEN was as follows: carbamazepine, 90; phenytoin, 53; Phenobarbital, 45, and valproic acid, 25. [10]

Suresh Kumar PN et al, reported a case of SJS after he was put on sodium valproate 600 mg per day, haloperidol 10 mg per day, and trihexiphenidyl 4 mg per day, which resolved after withdrawing sodium valproate and putting him on systemic steroids. [5]

In most of the studies, SJS was caused by valproate, when it was used in combination with other drugs. [5],[6],[7] In our case SJS was found with valproate monotherapy and was limited only to the mucosa. There was no skin involvement. This case is presented because valproate monotherapy-induced SJS is rarely reported.


   Conclusion Top


As sodium valproate may also cause Stevens-Johnson syndrome, one should be careful while initiating therapy with valproate.

 
   References Top

1.Chogtu B, Chawla S, Gupta U, Reddy BS. Carbamazepine and sodium valproate cross reactivity. Indian J Pharmacol 2005;37:194-5.  Back to cited text no. 1
  Medknow Journal  
2.Schlienger RG, Shear NH. Antiepileptic drug hypersensitivity syndrome. Epilepsia 1998;39 Suppl 7:S3-7.   Back to cited text no. 2
[PUBMED]    
3.Cada DJ. Anticonvulsants. In: Kastrup EK, editor. Drug facts and comparisons. 57 th ed. St. Louis: A Wolters Kluwer Company; 2003. p. 1106-56.  Back to cited text no. 3
    
4.James O, McNamara. Pharmacotherapy of the epilepsies. In: Brunton LL, Laza JS, Parker KL, editors. Goodman and Gilman's The Pharmacological Basis of Therapeutics. 11 th ed. New York: McGraw Hills; 2006. p. 515.  Back to cited text no. 4
    
5.Kumar PN, Kumar SK. Stevens-Johnson syndrome induced by Sodium Valproate. Indian J Psychiatry 2004;46:269-70.  Back to cited text no. 5
[PUBMED]  Medknow Journal  
6.Platin P, Cartier H, Li Bihan G, Clouard P, Lellouche F, Leroy JP. Drug Hypersensitivity syndrome during treatment with valproic acid. Presse Med 1995;24:1624.  Back to cited text no. 6
    
7.Mishra BN, Mohapatra PK, Roy D. Stevens - Johnson Syndrome during treatment with lithium and valproate in mood disorder in a bipolar patient. Indian J Psychiatry 2002;44:301-2.  Back to cited text no. 7
    
8.Tsai SJ, Chen YS. Valproic acid induced Stevens-Johnson syndrome. J Clin Psychopharmacol 1998;18:420.  Back to cited text no. 8
[PUBMED]  [FULLTEXT]  
9.Rzany B, Corriea O, Kelly JP. Risk of Stevens - Johnson Syndrome and Toxic epidermal necrolysis during the first week antiepileptic therapy: Study group of the international case control study on the severe cutaneous adverse reactions. Lancet 1999;353:2190-4.  Back to cited text no. 9
    
10.Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al. Medication use and the risk Stevens - Johnson Syndrome and toxic epidermal necrolysis. N Engl J Med 1995;333:1600-7.  Back to cited text no. 10
[PUBMED]  [FULLTEXT]  


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Valproic acid and Stevens-Johnson syndrome: a systematic review of descriptive studies
Muhammed Rashid,Ananth Kashyap,Krishna Undela
International Journal of Dermatology. 2019;
[Pubmed] | [DOI]
2 Cutaneous adverse drug reactions notified by pharmacovigilance in a tertiary care hospital in north India
Niti Mittal,Mahesh Gupta,Mohit Singla
Cutaneous and Ocular Toxicology. 2014; : 1
[Pubmed] | [DOI]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed3024    
    Printed135    
    Emailed0    
    PDF Downloaded125    
    Comments [Add]    
    Cited by others 2    

Recommend this journal